Supplementary Material for: Drug induced liver injury caused by Capecitabine: A case report and a literature review
datasetposted on 2023-05-24, 14:16 authored by Hussein M., Jensen A.B.
Chemotherapy is widely used in cancer treatment, and the drug capecitabine is often used in treatment of breast cancer and usually well tolerated. Toxicity from capecitabine typically involves hand-foot-syndrome, fatigue, nausea, reduced appetite, and diarrhea while severe liver toxicity is rarely seen. We present a case of a 63-year-old female with metastatic breast cancer, without liver metastasis, who developed a severe drug induced liver injury (DILI) with critically elevated liver enzyme levels as reaction to capecitabine treatment with seemingly no evident explanation as to why. The patient had a RUCAM score of 7 and a Naranjo score of 6 implying that this association between Capecitabine and the liver injury falls into the “probable” category. The patient recovered completely and was then successfully treated with other cytotoxic drugs without any sign of liver engagement. An in-depth literature search based on Pubmed database was performed to obtain information about Capecitabine, liver injury, and chemotherapy-associated acute hepatic toxicity. The following keywords were used: Capecitabine, chemotherapy, liver toxicity, and hepatic toxicity. Five studies were found showing some similarities to this case documenting hepatic injury after Capecitabine treatment including hepatic steatosis and moderately elevated liver enzymes. However, no studies were found reporting a severe drug induced liver injury with highly elevated enzyme levels as immediate response to Capecitabine treatment. No reason could be identified as for why the patient developed an acute toxic liver reaction to Capecitabine. This case calls for more attention to the potential severe liver toxicity of an otherwise well-tolerated drug.